Alert archive / Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 104, NWS Blacksburg, VA

July 15, 2018Bath County, Rockbridge County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 15, 2018, 3:30 PM EDT for Bath County, Rockbridge County, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2018, 3:30 PM EDT (19:30 UTC)
Expired
Jul 15, 2018, 4:15 PM EDT
In force
45 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bath County, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 132 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

694 
WUUS51 KRNK 151930
SVRRNK
VAC017-163-152015-
/O.NEW.KRNK.SV.W.0104.180715T1930Z-180715T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
330 PM EDT SUN JUL 15 2018

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Northern Rockbridge County in west central Virginia...
  Southeastern Bath County in west central Virginia...

* Until 415 PM EDT

* At 330 PM EDT, a severe thunderstorm was located over Goshen,
  moving east at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Goshen...
  Millboro...
  Rockbridge Baths...
  Bells Valley...
  and Fairfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3792 7919 3789 7915 3786 7915 3784 7916
      3792 7962 3803 7960 3804 7941
TIME...MOT...LOC 1930Z 279DEG 6KT 3797 7952 

HAIL...1.00IN
WIND...60MPH
 
$$

JR
3 follow-up statements
786 
WWUS51 KRNK 151944
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
344 PM EDT SUN JUL 15 2018

VAC017-151954-
/O.CAN.KRNK.SV.W.0104.000000T0000Z-180715T2015Z/
Bath VA-
344 PM EDT SUN JUL 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHEASTERN BATH COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3793 7920 3788 7915 3786 7915 3784 7916
      3792 7962 3803 7951 3804 7941
TIME...MOT...LOC 1944Z 279DEG 6KT 3797 7949 

$$

VAC163-152015-
/O.CON.KRNK.SV.W.0104.000000T0000Z-180715T2015Z/
Rockbridge VA-
344 PM EDT SUN JUL 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR
NORTHERN ROCKBRIDGE COUNTY...

At 344 PM EDT, a severe thunderstorm was located over Goshen, moving
east at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Goshen...
Rockbridge Baths...
Fairfield...
Bells Valley...
and Brownsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3793 7920 3788 7915 3786 7915 3784 7916
      3792 7962 3803 7951 3804 7941
TIME...MOT...LOC 1944Z 279DEG 6KT 3797 7949 

HAIL...1.00IN
WIND...60MPH
 
$$

JR
697 
WWUS51 KRNK 152002
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
402 PM EDT SUN JUL 15 2018

VAC163-152015-
/O.CON.KRNK.SV.W.0104.000000T0000Z-180715T2015Z/
Rockbridge VA-
402 PM EDT SUN JUL 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR
NORTHEASTERN ROCKBRIDGE COUNTY...

At 402 PM EDT, a severe thunderstorm was located over Goshen, moving
east at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Rockbridge Baths...
Fairfield...
Brownsburg...
and Vesuvius.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3793 7920 3788 7915 3786 7915 3784 7916
      3789 7946 3800 7946 3800 7940
TIME...MOT...LOC 2002Z 279DEG 6KT 3796 7945 

HAIL...1.00IN
WIND...60MPH
 
$$

JR
995 
WWUS51 KRNK 152006
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
406 PM EDT SUN JUL 15 2018

VAC163-152016-
/O.EXP.KRNK.SV.W.0104.000000T0000Z-180715T2015Z/
Rockbridge VA-
406 PM EDT SUN JUL 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHEASTERN ROCKBRIDGE COUNTY WILL EXPIRE AT 415 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3793 7920 3788 7915 3786 7915 3784 7916
      3789 7946 3800 7946 3800 7940
TIME...MOT...LOC 2006Z 279DEG 6KT 3796 7945 

$$

JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:40 PM EDT, 50 minutes earlier.

Area forecast discussion, Jul 15, 2:40 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
240 PM EDT Sun Jul 15 2018

.SYNOPSIS...
High pressure along the Mid-Atlantic coast will move east out into
the Atlantic ocean tonight into Monday. A cold front Will approach
our region Monday and move through Tuesday.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 240 PM EDT Sunday...

An upper level disturbance, weak shortwave trough will move east
across our region this afternoon into tonight. The associated
vertical motion combining with the increasing instability and
moisture around the western periphery of the coastal high pressure
is producing scattered showers and thunderstorms this afternoon. SPC
Mesoscale analysis at 18z showed that CAPEs have climb to 1 to 3k
j/kg and lis are minus 1 to minus 3 in western portions of forecast
area. Mesoscale models like the HRRR and HighresW-arw are placing
the greatest coverage generally west of the Blue Ridge. Some of the
storm may try to drift east into the foothill this evening as hinted
at by NAM and ECMWF. In any case, Scattered showers and
thunderstorms will diminish and dissipate this evening into tonight
with the loss of solar heating. Areas of low clouds and fog are
expected tonight into Monday morning. Under variable cloudiness, low
temperatures tonight will range from the lower 60s in the west to
the lower 70s in the east.

Several upper level disturbances traverses over our area Monday.
The southwest to west flow will combine with rich moisture and
instability to create scattered showers and thunderstorms especially
during the afternoon and evening hours. The best opportunity for
thunderstorms will occur in the mountains. With PWATS climbing to
around 2 inches, some of the thunderstorms have the potential to
produce locally heavy rains. high temperatures on Monday will vary
from the mid 70s in the mountains to round 90 degrees in the
piedmont.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 240 PM EDT Sunday...

An weak upper level trough will pivot over the region ahead of a
cold front Monday night. A short wave associated with this trough
will keep convection ongoing overnight, but areal coverage of storms
will wane with lose of heating. Convection Monday afternoon and
night will help remove instabilities across the mountains and
therefore limit the potential for strong to severe storms Tuesday as
a cold front tracks over the region. Tuesday morning, the cold front
will move across the mountains, possibly making it to the Blue Ridge
by noon. In the afternoon, diurnal heating along with a lee trough
will generate a line of thunderstorms east of the Blue Ridge. The
surface front is then expected to jump to the lee trough through the
afternoon, continuing to track east during the evening. Models have
this lee trough somewhere between HWY 29 and I-85. It is this area
where strong to severe storms are likely Tuesday afternoon and
evening.

Even though the area has been in a dry spell for a week, some
longer, with creeks and streams running well below normal, flash
flooding is still a possibility. With a deep warm layer and PWAT
values well above normal, slow moving strong thunderstorms could
produce localized flash flooding. The mountains are susceptible to
flooding Monday afternoon and evening, while the foothills and
piedmont will see the threat Tuesday afternoon and evening.

The front will be east of I-85 by midnight, however the
dewpoint/Theta-E front lags behind. A few light showers may persist
across northern North Carolina in the evening, but drier air and
clearing skies will works it way south by sunrise Wednesday. There
will be a noticable drop in humidities Wednesday, however, dry air
and abundant sunshine will keep temperatures warm and near normal.
The cooler air will arrive Wednesday night.

Morning clouds and showers will keep mountains temperatures at or
slightly below normal on Tuesday. Temperatures will range from the
mid 70s to mid 80s. Temperatures will be at or above normal for the
foothills and piedmont counties Tuesday. Temperatures will run from
the upper 80s to lower 90s. Following the passing of the cold front,
temperatures Wednesday will fall short of normal by 3F-6F. Highs
will range in the 70s west to 80s east.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 240 PM EDT Sunday...

Dry high pressure will move over New England and wedge south into
Georgia Thursday into Friday. A disturbance will track along the
eastern edge of the wedge (Southeastern states) Friday then off the
North Carolina coast Friday night. At this time, this disturbance is
far enough away to not bring any rain to the area. Over the Great
Lakes, a closed low is expected to form. Short waves tracking around
this low may bring showers and thunderstorms to the mountains Friday
and to the entire forecast area next weekend.

Forecast confidence is high through Saturday as both the GFS and ECM
are in agreement. Models separate on Sunday to where the upper low
will track. The GFS moves the low eastward towards Toronto while the
ECM tracks it south into Indiana. Both scenarios will bring showers
and thunderstorms into the region.

Temperatures through the period will be near normal.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 138 PM EDT Sunday...

VFR conditions will prevail with scattered MVFR/IFR
afternoon and evening showers and thunderstorms.
A disturbance aloft will move east across our region this
afternoon into tonight. The best chance for a thunderstorm
will occur weest of the Blue Ridge mountains. High res models
indicated slightly better coverage across the north.

Winds this afternoon will favor a south to southwesterly
direction with speeds of 3-6 kts. Any thunderstorm however,
will be capable of lightning, gusty outflow/localized turbulence
and IFR associated with lower vsbys in heavy rain.

Afternoon convection will dissipate quickly this evening with
the loss of solar heating. Areas of fog and low clouds will
develop tonight into Monday morning especially in the west.

MVFR/IFR Showers and thunderstorms should become more
widespread especially mountains by Monday afternoon.

Medium confidence in ceilings, visibilities and winds during
the taf period.

Extended Aviation...

Scattered Showers and storms are expected across the region on
Tuesday ahead of an approaching cold front. However confidence
is too low to pinpoint where the showers and thunderstorms may
occur. Also likely to see late night/early morning patchy fog
result in localized sub-VFR in the valleys and where any earlier
rainfall occurred each day through Tuesday. Conditions will dry
out Wednesday, then moisture will return from the south
Thursday. Scattered storms are expected in the west on Friday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...KK
NEAR TERM...KK
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...KK/PM
Hazardous weather outlook, Jul 15, 3:09 PM EDT, 21 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
309 PM EDT Sun Jul 15 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-161915-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
309 PM EDT Sun Jul 15 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low for Monday
and Tuesday.

There is no hazardous weather expected Wednesday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RCS

In the hours before

Special weather statement, Jul 15, 2:34 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
234 PM EDT SUN JUL 15 2018

VAZ016-151915-
Carroll-
234 PM EDT SUN JUL 15 2018

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN CARROLL COUNTY...

Until 315 PM EDT

At 234 PM EDT, a strong thunderstorm was located over Byllesby,
moving east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hillsville...
Byllesby...
and Woodlawn.

LAT...LON 3673 8098 3676 8101 3680 8102 3687 8072
      3671 8070
TIME...MOT...LOC 1834Z 257DEG 25KT 3678 8091

JR
Special weather statement, Jul 15, 3:14 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
314 PM EDT SUN JUL 15 2018

VAZ020-024-152000-
Bath-Rockbridge-
314 PM EDT SUN JUL 15 2018

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN ROCKBRIDGE AND CENTRAL BATH COUNTIES...

Until 400 PM EDT

At 314 PM EDT, a strong thunderstorm was located near Nimrod Hall,
moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Goshen...
Millboro...
Warm Springs...
Rockbridge Baths...
and Nimrod Hall.

LAT...LON 3808 7947 3804 7940 3786 7936 3796 7980
      3805 7981
TIME...MOT...LOC 1914Z 272DEG 12KT 3800 7970

JR

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:34 PM EDTSpecial Weather StatementRNKCarroll41 min
Jul 15, 3:14 PM EDTSpecial Weather StatementRNKBath46 min
Jul 15, 3:34 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington41 min
Jul 15, 3:38 PM EDTSpecial Weather StatementRNKCarroll, City of Galax67 min
Jul 15, 3:57 PM EDTSpecial Weather StatementRNKGiles48 min
Jul 15, 4:10 PM EDTAreal Flood AdvisoryRNKCarroll, Grayson, City of Galax2 hr
Jul 15, 4:29 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington31 min
Jul 15, 5:00 PM EDTSpecial Weather StatementRNKFloyd30 min
Jul 15, 5:22 PM EDTSpecial Weather StatementRNKRoanoke38 min
Jul 15, 5:28 PM EDTSpecial Weather StatementRNKMontgomery32 min
Jul 15, 5:48 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Montgomery, Roanoke, City of Roanoke, City of Salem37 min
Jul 15, 6:00 PM EDTAreal Flood AdvisoryRNKRoanoke, City of Roanoke, City of Salem38 min
Jul 15, 6:41 PM EDTSpecial Weather StatementRNKSmyth49 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.